Georgia, 2011Hail and Damaging Wind in Georgia, August 21, 2011
August 21, 2011 · NWS FFC · 6 events in 4 counties and zones
An unusually strong late summer cold front was moving toward the southeast United States supported by strong northwest flow aloft on the east side of an ever persistent strong subtropical ridge across Texas and the southern plains. With an unstable, hot surface environment in place across Georgia, the stage was set for scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong late summer cold front was moving toward the southeast United States supported by strong northwest flow aloft on the east side of an ever persistent strong subtropical ridge across Texas and the southern plains. With an unstable, hot surface environment in place across Georgia, the stage was set for scattered thunderstorms. Activity was a little more widespread than on previous days. The storms exhibited frequent cloud-to-ground lightning. A few became strong to severe producing penny to nickel-sized hail and damaging downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 21, 2:55 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 21, 2:55 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT SUN AUG 21 2011
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
MODELS STILL RETROGRADING UPPER RIDGE WESTWARD DURING THE SHORT TERM
FORECAST PERIOD...BUT AS I EXPECTED EARLIER...THEY ARE NOT PUSHING IT
AS FAR WEST AS PREVIOUS RUNS. ULTIMATE EFFECT IS THE SAME FOR NORTH
AND CENTRAL GEORGIA THROUGH THIS PERIOD...WEAK COLD FRONT IN NORTH
GEORGIA CONTINUES TO SINK SOUTH TONIGHT. CURRENTLY THE CONVECTIVE
COVERAGE ACROSS THE FORECAST AREA IS UNDERWHELMING...BUT I AM NOT
COMFORTABLE DROPPING POPS TOO LOW THIS EVENING. I AM ACTUALLY GOING A
BIT ABOVE MOS POPS TONIGHT BUT NOT ABOVE CHANCE CATEGORY. DRIER AIR
FILTERS IN FROM THE NORTH THROUGH TUESDAY...BUT SOME MARGINAL
INSTABILITY AND MOISTURE LINGERS ALONG OUR SOUTHERN BORDER TO KEEP
LOW POPS THERE THROUGH THE PERIOD.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LONG TERM FORECAST PERIOD REMAINS A GOOD BIT UNCERTAIN WITH RESPECT
TO TRACK OF IRENE. MEDIUM RANGE MODELS CONTINUE TO TREND EASTWARD
WITH THE TRACK OF THE SYSTEM...WHICH IS CONSISTENT WITH THE TREND OF
NOT RETROGRADING THE WESTERN U.S. UPPER RIDGE AS FAR WESTWARD. THE GFS
AND ECMWF ARE ALSO BUILDING THIS RIDGE BACK EAST SOONER. 00Z ECMWF
RUN FROM YESTERDAY ACTUALLY BRIDGED THE WESTERN U.S. UPPER RIDGE AND
THE WESTERN ATLANTIC RIDGE CAUSING IRENE TO STOP ITS RE-CURVE AND
VEER WEST INTO CENTRAL GEORGIA BRIEFLY. THANKFULLY THAT TREND WAS
SHORT LIVED...AND THE 12Z GFS AND ECMWF ARE ONCE AGAIN IN QUITE
REMARKABLE AGREEMENT WITH RESPECT TO THIS SYSTEM. GEORGIA IS
CURRENTLY BEYOND THE END OF THE OFFICIAL TRACK FROM THE TPC...BUT
CURRENT GFS/ECMWF SOLUTION WOULD PROVIDE MINIMAL EFFECT FOR ALL BUT
OUR FAR EAST AND SOUTHEAST COUNTIES. FOR NOW I AM MAKING NO CHANGES
TO THE CURRENT EXTENDED GRIDS.
&&
AVIATION...
18Z UPDATE...
STILL EXPECTING SCATTERED CONVECTION TO AFFECT TAF SITES THIS
AFTERNOON INTO EARLY EVENING...THOUGH MAY SEE BEST SHOWER/
THUNDERSTORM COVERAGE OVER CENTRAL GEORGIA. HAVE CONTINUED TEMPO
THUNDER MOST SITES 21-23Z TIME FRAME AND MENTION OF CB UNTIL 02-03Z.
PATCHY FOG /4-5 MILES/ POSSIBLE LATE TONIGHT/EARLY MONDAY AT FAVORED
LOCATIONS IE MCN AND AHN. SW-W WINDS BECOMING MORE WEST-NORTHWEST
LATE TONIGHT AS WEAK SURFACE BOUNDARY PUSHES THROUGH. NORTHWEST WINDS
MONDAY WITH SPEED GENERALLY IN THE 8 TO 12 KT RANGE.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TIMING OF CONVECTION THIS AFTERNOON.
MEDIUM TO HIGH ON REMAINING ELEMENTS
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 93 67 93 / 40 10 10 10
ATLANTA 74 91 69 90 / 40 10 5 10
BLAIRSVILLE 66 88 62 85 / 40 10 5 10
CARTERSVILLE 69 92 63 90 / 40 10 5 10
COLUMBUS 74 94 71 92 / 40 30 10 10
GAINESVILLE 72 90 68 89 / 40 10 5 10
MACON 72 93 69 92 / 40 30 20 10
ROME 69 92 63 90 / 30 10 5 10
PEACHTREE CITY 69 91 64 90 / 40 10 10 10
VIDALIA 74 94 73 92 / 30 40 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Aug 21, 3:45 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT SUN AUG 21 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 PM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS EVENING AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED.
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL PUSH ACROSS NORTH GEORGIA AND INTO
CENTRAL GEORGIA. A SERIES OF UPPER DISTURBANCES WILL INTERACT WITH
THE SURFACE BOUNDARY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.
.PRIMARY HAZARDS...
WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH MOST
THUNDERSTORMS THAT DEVELOP TODAY. HOWEVER...THERE IS A SLIGHT
CHANCE A FEW STORMS COULD BECOME SEVERE... WITH WIND GUSTS UP TO 60
MPH.
.DISCUSSION...
A WEAK SURFACE TROUGH OF LOW PRESSURE WILL MEANDER IN CENTRAL
GEORGIA. THE SURFACE TROUGH WILL PROVIDE THE FOCUS FOR THUNDERSTORMS
AS A SERIES OF UPPER DISTURBANCES TRAVERSE THE STATE. CAPE VALUES
BETWEEN 2000 AND 2500 J/KG AND SOME MID LEVEL DRY AIR COULD COMBINE
TO PRODUCE STRONG THUNDERSTORM WIND GUSTS AT TIMES. THE THUNDERSTORM
ACTIVITY IS EXPECTED TO GREATLY DIMINISH BY MIDNIGHT WITH LOSS OF
DAYTIME HEATING. HOWEVER... ISOLATED SHOWERS MAY LINGER OVERNIGHT
ACROSS CENTRAL GEORGIA NEAR THE SURFACE TROUGH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY CENTRAL GEORGIA ON
MONDAY AND TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 21, 4:41 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT SUN AUG 21 2011
GAZ002-004-005-007-012-013-212230-
541 PM EDT SUN AUG 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 40 MPH
WINDS IN WHITFIELD...WALKER...PICKENS...MURRAY...GILMER AND GORDON
COUNTIES UNTIL 630 PM EDT...
AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARTERS...MOVING SOUTHEAST AT 15 MPH.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHITFIELD...WALKER...PICKENS...MURRAY...
GILMER AND GORDON COUNTIES...INCLUDING AREAS AROUND
SONORAVILLE...OAKMAN...REDBUD...AUDUBON...NICKELSVILLE...RESACA...TAI
LS CREEK...CARTERS...NORTH GEORGIA SPEEDWAY...RAMHURST...FORT
MOUNTAIN STATE PARK...CHATSWORTH...RANGER...ROUNDTOP AND FAIRMOUNT.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3452 8433 3438 8455 3439 8458 3441 8459
3440 8495 3453 8509 3455 8506 3459 8507
3459 8516 3471 8529 3478 8516 3477 8515
3478 8514 3494 8482
TIME...MOT...LOC 2141Z 307DEG 12KT 3458 8468Special weather statement, Aug 21, 5:10 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 PM EDT SUN AUG 21 2011
GAZ043-044-212245-
610 PM EDT SUN AUG 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN DOUGLAS AND
FULTON COUNTIES UNTIL 645 PM EDT...
AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WINSTON...MOVING SOUTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS DOUGLAS AND
FULTON COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE WINSTON...DOUGLASVILLE...LAKE
VAL-DO-MAR...FAIRPLAY...BILL ARP...HANNAH...CHAPEL HILL...CAMPBELLTON
AND CHATTAHOOCHEE HILL COUNTRY. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3377 8490 3378 8489 3377 8482 3379 8476
3367 8458 3351 8481 3351 8482 3355 8483
3357 8481 3358 8488 3361 8491
TIME...MOT...LOC 2210Z 318DEG 15KT 3370 8483Event by event
3 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.
Hail, Douglas
- When
- August 21, 5:11 PM EST to 5:30 PM EST
- Where
- Douglas County, 3.5 mi W of Winston to 4 mi ESE of Fairplay
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.730, -84.881
The public observed nickel-sized hail between Villa Rica and Winston in the northwest part of the county and the Douglas County 911 Center relayed a report of penny-sized hail just east-southeast of Fairplay. WSR-88D radar data suggested that similar size hail likely fell from northwest to southeast across much of the county. The Douglas County 911 Center also reported that one tree was blown down just east-southeast of Fairplay.
Lightning, Forsyth
- When
- August 21, 5:29 PM EST
- Where
- Forsyth County, 4 mi N of Coal Mtn
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 34.328, -84.100
The Forsyth County 911 Center reported that lightning struck a home, north of Coal Mountain near the Dawson county line, resulting in minor to moderate damage to the structure. Specific details regarding damages were not provided.
Lightning, Forsyth
- When
- August 21, 6:30 PM EST
- Where
- Forsyth County, 5 mi WNW of Cumming
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.228, -84.231
The public reported that lightning struck and destroyed a three-foot diameter poplar tree. The top half of the tree exploded when it was struck by lightning.
Hail, Fulton
- When
- August 21, 7:43 PM EST to 7:46 PM EST
- Where
- Fulton County, 6.5 mi NNW of Atlanta to 4.84 mi NNE of Atlanta
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.857, -84.443
The public observed penny-sized hail just northwest of Buckhead on the north side of Atlanta.
Thunderstorm Wind, Meriwether
- When
- August 21, 8:15 PM EST to 8:21 PM EST
- Where
- Meriwether County, 4 mi N of Rocky Mt to Rocky Mt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.228, -84.680
The Meriwether County Emergency Management Director reported that at least a dozen trees were blown down in the north central part of the county around Rocky Mount. WSR-88D base velocity data clearly showed a downburst in this area. A few power lines were down in the area as well.
Hail, Meriwether
- When
- August 21, 8:26 PM EST to 8:29 PM EST
- Where
- Meriwether County, 1 mi N of Rocky Mt to 3.5 mi SSE of Rocky Mt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.184, -84.680
The Meriwether County Emergency Management Director relayed a report of penny-sized hail from the Rocky Mount area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341510, 341701, 342220, 342219, 342242, 342243.